Tennessee, 2004

Flooding in Tennessee, September 17, 2004

September 17, 2004 · NWS OHX · 5 events in 5 counties and zones

5 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 16, 7:45 PM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Sep 16, 7:45 PM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
845 PM CDT THU SEP 16 2004

.UPDATE...
IVAN IS CURRENTLY LOCATED NE OF BHM AND MOVING NE. RAINFALL RATES
AROUND .3 INCH/HR AT CSV. NW CORNER NOT GETTING MUCH RN AT ALL. WIND
GUSTING TO OVER 30 KTS MANY LOCATION S AND E.

WILL UPDATE NW CORNER TO REDUCE WINDS AND POPS.
&&

.BNA WATCHES/WARNINGS/ADVISORIES...
TN...FLOOD WATCH UNTIL NOON FRIDAY FOR TNZ057>062-075-093>095.
TN...FLOOD WATCH UNTIL 6 PM CDT FRIDAY FOR
TNZ011-032>034-063>066-077>080.
TN...HIGH WIND WARNING TONITE FOR S AND E.
&&

MAG
Hazardous weather outlook, Sep 16, 3:55 PM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
455 PM CDT THU SEP 16 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-171030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
455 PM CDT THU SEP 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT
WIDESPREAD MODERATE TO HEAVY RAIN WILL CONTINUE ACROSS THE MIDDLE
TENNESSEE TONIGHT. FLOODING IS POSSIBLE...ESPECIALLY ACROSS THE
SOUTHERN AND EASTERN AREAS. ADDITIONALLY...WINDS WILL INCREASE TO
AROUND 40 MPH ALONG THE PLATEAU AND SOUTH...AND TO NEAR 35 MPH
ELSEWHERE. WIND GUSTS MAY BECOME HIGHER AT TIMES. THIS IN CONJUNCTION
WITH WET GROUNDS MAY CAUSE TREES TO BE BLOWN DOWN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PRESENT TPC FORECAST HAS THE REMNANTS OF HURRICANE IVAN PASSING
OVER THE CUMBERLAND PLATEAU REGION FRIDAY MORNING...AND INTO
EAST TENNESSEE FRIDAY AFTERNOON. FLOODING WILL REMAIN THE MAIN
THREAT THROUGH FRIDAY...ESPECIALLY EAST.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED
LATER TONIGHT AS THE REMNANTS OF IVAN WORK JUST SOUTH AND EAST
OF THE AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Overton

When
September 17, 2:00 AM CST to 9:00 AM CST
Where
Overton forecast zone
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

3 to 5 inches of rain fell across Overton County. Town Branch Creek, near Livingston, overflowed its banks. A nearby home had 8 to 9 inches of water in its basement. Street flooding was reported in the city of Livingston.

Flood, Dekalb

When
September 17, 2:00 AM CST to 9:00 AM CST
Where
Dekalb forecast zone
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.980, -85.833 (the zone’s center; the record gives no point)

High water was over many roads in Dekalb County, including U.S. Highway 70.

Flood, Cumberland

When
September 17, 2:00 AM CST to 9:00 AM CST
Where
Cumberland forecast zone
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

A few roads were closed. Minor apartment flooding in Crossville.

Flood, Van Buren

When
September 17, 2:00 AM CST to 9:00 AM CST
Where
Van Buren forecast zone
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.696, -85.453 (the zone’s center; the record gives no point)

High water over part of Highway 285.

Flood, Putnam

When
September 17, 4:30 AM CST to 9:00 AM CST
Where
Putnam forecast zone
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Street flooding was reported in Monterey.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421746, 5421747, 5421748, 5421749, 5421833.